Although overdoses aren’t commonly associated with cannabis, consuming too much of the drug can lead to hospitalization and cause accidents resulting in serious injury or death.
With the impending legalization of recreational marijuana, physicians in Canada are already seeing an increase in emergency room visits by patients overdosing on the drug.
For example, the cases in Ontario have more than tripled in the last three years to nearly 1,500 last year, according to data from the Canadian Institute for Health Information.
Medical expert Dr. Julielynn Wong explained that cannabis overdoses are most often caused by people taking too many edibles, which are food products infused with THC – the primary psychoactive ingredient in marijuana.
“Edibles pose a high risk overdose because unlike smoked marijuana, edibles take a longer time to take effect so people may consume more to feel the effects faster and this can lead to an overdose or serious injury or death,” she told CTV’s Your Morning on Friday.
Wong said many edibles users can be caught off guard by the “delayed, stronger, and longer lasting effects” if they’re more accustomed to smoking or vaping cannabis.
How to recognize a cannabis overdose:
If you suspect you or someone you know is experiencing an overdose from cannabis, these are the signs to watch for, according to Wong.
Severe nausea or vomiting
Increased heart rate and blood pressure
Loss of contact with reality
Read the complete article at CTV News